Alert archive / Kentucky / Freeze Watches in 2021
Freeze Watch 2, NWS Jackson, KY
NWS Jackson, KY issued this freeze watch at Apr 20, 2021, 3:53 AM EDT for 33 counties in Kentucky. It took effect at Apr 22, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 20, 2021, 3:53 AM EDT (07:53 UTC)
- In effect from
- Apr 22, 2021, 2:00 AM EDT
- Expired
- Apr 21, 2021, 3:27 AM EDT
- In force
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2301 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WWUS73 KJKL 200753 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 353 AM EDT Tue Apr 20 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202000- /O.NEW.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 353 AM EDT Tue Apr 20 2021 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s are possible. * WHERE...All of eastern Kentucky. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GEOGERIAN
3 follow-up statements
661 WWUS73 KJKL 201950 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 350 PM EDT Tue Apr 20 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210400- /O.CON.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 PM EDT Tue Apr 20 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s possible. * WHERE...All of eastern Kentucky. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GEOGERIAN/JP
496 WWUS73 KJKL 210400 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1200 AM EDT Wed Apr 21 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- /O.CON.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1200 AM EDT Wed Apr 21 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s will be possible. * WHERE...All of eastern Kentucky. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freezing conditions could kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes, they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above ground pipes to protect them from freezing. && $$
154 WWUS73 KJKL 210727 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 327 AM EDT Wed Apr 21 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212000- /O.UPG.KJKL.FZ.A.0002.210422T0600Z-210422T1400Z/ /O.NEW.KJKL.FZ.W.0004.210422T0600Z-210422T1400Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 327 AM EDT Wed Apr 21 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as the upper 20s are expected. * WHERE...All of eastern Kentucky. * WHEN...From 2 AM to 10 AM EDT Thursday. * IMPACTS...Frost and freeze conditions will kill sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ GEOGERIAN
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze watch went out at Apr 20, 2:18 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 20, 2:18 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 218 AM EDT Tue Apr 20 2021 .UPDATE... Issued at 218 AM EDT TUE APR 20 2021 The forecast remains on track. Did freshen up the hourly temperatures through dawn, and this allowed for slightly cooler lows in a few locations. Updates have been sent. UPDATE Issued at 1144 PM EDT MON APR 19 2021 Notable ridge/valley differences of about 15 degrees have developed as of late this evening. In light of trends, the min temp forecast has been updated for a larger spread. UPDATE Issued at 909 PM EDT MON APR 19 2021 Most valleys have decoupled and cooled quickly early this evening. Adjustments have been made to account for this, but the overall forecast has changed very little. && .SHORT TERM...(This evening through Tuesday night) Issued at 445 PM EDT MON APR 19 2021 High pressure is located to our southwest over the southern Mississippi Valley, nosing its way into the Tennessee Valley and the southern Appalachians. A cold frontal boundary is located to our northwest. Cu field is in place across eastern Kentucky with temperatures generally in the low to mid 60s. Afternoon surface dew points, a decent first guess at overnight lows, have dropped to between 35 and 40 for most locations. Aloft, temporary short wave ridging is apparent as heights rise slightly across the region. Models are in good agreement with larger scale features but do show differences that impact sensible weather towards the end of the short term. An amplified pattern exists aloft. Low pressure is expected to drop into the Great Lakes by the end of the short term. Shortwave energy rounding the southern end of the low will help carve out a trough over the eastern CONUS. At the surface an inverted trough will begin to form over the Tennessee Valley by tuesday morning. A surface wave of low pressure develop and deepen with time, passing through the region and into the upper Ohio Valley by the end of the short term. Sensible weather features another seasonably cool night overnight with lows in the mid to upper 30s in our cooler valley locations and between 40 and 45 along the thermal belt. Expect fairly strong radiative cooling conditions overnight as high pressure creates a fairly strong subsidence inversion above the boundary layer and our CU field dissipates. Temperatures should get low enough for some light fog to develop in our cooler valley areas. Temperatures jump up nicely tomorrow as southwesterly gradient winds and ample sunshine lift afternoon highs close to or around the 70 degree mark. Winds will be a little gusty in the afternoon as well. Clouds overspread the area Tuesday night as passing surface low pressure pulls a cold front through the area Tuesday night into early Wednesday morning. Colder air will pour into the Ohio Valley, and cause some snow to mix in with rain showers by late Tuesday night/very early Wednesday morning. Forecast soundings show the column cooling rapidly between 09-12Z. Surface temperatures will not cool enough for any accumulations, but column temperatures do cool enough that some flakes could not be ruled out as dawn approaches on Wednesday. Increased PoPs just slightly as precipitation looks increasingly likely Tuesday night. The bulk of precipitation with this fast moving system appears to fall between about midnight and sunrise Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 321 PM EDT MON APR 19 2021 The primary forecast concerns in the extended will be well below normal temperatures and the potential for widespread frost Wednesday night and Thursday. A strong cold front is still forecast to move through the area at the beginning of next week. Once this boundary has moved past us and off to our east next Tuesday and Tuesday, a very cold airmass will be poised to rush in an finish displacing the front. With lows in the low to mid 30s expected, along with mostly clear skies and near calm winds, the stage will be set for widespread frost for the middle of next week. Our normally coldest and most sheltered valleys may even fall into the upper 20s Wednesday night. Frost advisories may be needed for Wednesday and Thursday night, should conditions for frost continue to look favorable. Temperatures may even be cold enough on Wednesday, to allow for some snow to mix with the rain in our high terrain counties along the Virginia border. The cold temperatures should be short lived, however, and we will likely see a return to normal to slightly above normal temperatures around eastern Kentucky from Friday on into the upcoming weekend. Winds should be from the west or northwest the first few days, but will then shift to the southeast or south from Thursday night through Saturday morning. Another approaching weather system will bring some rain back to eastern Kentucky over the weekend, especially Saturday and Saturday evening, as an area of low pressure passes almost directly over top of us. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 218 AM EDT TUE APR 20 2021 VFR conditions will prevail through the period, besides some patchy MVFR or worse fog that will be restricted to the deeper river valleys between 08 and 12z. Few to scattered higher based cumulus, ranging from 5-7k feet agl, will develop during the day. Clouds will thicken and lower towards the end of the period, as a cold front approaches from the northwest. Light southwest winds will increase to 5 to 10 kts, with some gusts of around 15 kts by late this morning. Winds will diminish somewhat by this evening, and eventually veer more towards the west late in the period towards I-64, as the cold front drops southeast across the area. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...RAY LONG TERM...AR AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 19, 4:17 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 417 PM EDT Mon Apr 19 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 417 PM EDT Mon Apr 19 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost is possible Wednesday night into Thursday morning, then again Thursday night into Friday morning. Temperatures will likely dip below freezing both mornings in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAS/GEOGERIAN/RAY
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.